Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 156, NWS St. Louis, MO

July 23, 20175 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2017, 4:24 AM CDT for 5 counties in Illinois. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 4:24 AM CDT (09:24 UTC)
Expired
Jul 23, 2017, 5:16 AM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL, Washington County, IL

The radar

The Evansville,IN radar (KVWX), 123 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:32 AM CDTTSTM WND DMGCentralia, IL3 POWER POLES SNAPPED AND A LARGE TREE UPROOTED.
Jul 23, 4:32 AM CDTTSTM WND GST 661 Sse Centralia, IL
Jul 23, 4:35 AM CDTTSTM WND GST 582 Sse Shafter, IL
Jul 23, 4:50 AM CDTTSTM WND DMGSalem, ILLARGE TREE LIMBS SNAPPED. SOME TREE LIMBS FELL ON POWER LINES. AT LEAST ONE BROKEN TELEPHONE POLE.
Jul 23, 4:50 AM CDTTSTM WND GST 705 Ene Iuka, ILESTIMATED WINDS OF 65 TO 70 MPH ALONG MARION/CLAY COUNTY LINE...WEST OF XENIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:38 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS53 KLSX 230924
SVRLSX
ILC005-027-051-121-189-231045-
/O.NEW.KLSX.SV.W.0156.170723T0924Z-170723T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
424 AM CDT SUN JUL 23 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Clinton County in south central Illinois...
  Bond County in south central Illinois...
  Eastern Washington County in south central Illinois...
  Marion County in south central Illinois...
  Southern Fayette County in south central Illinois...

* Until 545 AM CDT.

* At 424 AM CDT, severe thunderstorms were located along a line
  extending from near Woburn to Nashville, moving east at 35 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Centralia, Salem, Vandalia, Greenville, Breese, Carlyle, Nashville,
  Sandoval, Wamac, Central City, Odin, Beckemeyer, Kinmundy,
  Brownstown, Irvington, Mulberry Grove, Patoka, Tamalco, Ashley and
  Farina.

This includes the following highways...
 Interstate 70 in Illinois between exits 41 and 68.
 Interstate 57 in Illinois between exits 109 and 135.
 Interstate 64 in Illinois between exits 50 and 61.

This also includes  Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 8914 3822 8915 3832 8950 3903 8951
      3900 8881 3891 8881 3891 8869 3848 8870
TIME...MOT...LOC 0924Z 270DEG 31KT 3901 8937 3837 8940 

HAIL...0.75IN
WIND...70MPH
 
$$

Carney
2 follow-up statements
033 
WWUS53 KLSX 230953
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
453 AM CDT SUN JUL 23 2017

ILC005-027-189-231003-
/O.CAN.KLSX.SV.W.0156.000000T0000Z-170723T1045Z/
Clinton IL-Bond IL-Washington IL-
453 AM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CLINTON...BOND AND EASTERN
WASHINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 AM CDT for
south central Illinois.

LAT...LON 3847 8914 3874 8914 3900 8916 3900 8881
      3891 8881 3891 8869 3848 8870
TIME...MOT...LOC 0953Z 269DEG 42KT 3901 8889 3847 8891 

$$

ILC051-121-231045-
/O.CON.KLSX.SV.W.0156.000000T0000Z-170723T1045Z/
Marion IL-Fayette IL-
453 AM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR MARION AND SOUTHERN FAYETTE COUNTIES...

At 453 AM CDT, severe thunderstorms were located along a line
extending from near St. Elmo to 10 miles north of Mount Vernon,
moving east at 50 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Centralia, Salem, Vandalia, Sandoval, Wamac, Central City, Odin,
Kinmundy, Brownstown, Patoka, Farina, Omega, Stephen Forbes Station,
Shobonier, Fairman, Helm, Tonti, La Clede, Iuka and Junction City.

This includes the following highways...
 Interstate 70 in Illinois between exits 61 and 68.
 Interstate 57 in Illinois between exits 109 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 8914 3874 8914 3900 8916 3900 8881
      3891 8881 3891 8869 3848 8870
TIME...MOT...LOC 0953Z 269DEG 42KT 3901 8889 3847 8891 

HAIL...0.75IN
WIND...70MPH
 
$$

Carney
640 
WWUS53 KLSX 231016
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
516 AM CDT SUN JUL 23 2017

ILC051-121-231026-
/O.CAN.KLSX.SV.W.0156.000000T0000Z-170723T1045Z/
Marion IL-Fayette IL-
516 AM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR MARION AND SOUTHERN FAYETTE
COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 700 AM CDT for
south central Illinois.

LAT...LON 3847 8914 3874 8914 3900 8916 3900 8881
      3891 8881 3891 8869 3848 8870
TIME...MOT...LOC 1014Z 270DEG 31KT 3901 8866 3847 8868 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:07 AM CDT, 17 minutes earlier.

Area forecast discussion, Jul 23, 4:07 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
407 AM CDT Sun Jul 23 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 407 AM CDT Sun Jul 23 2017

MCS continues to track eastward across forecast area early this
morning. Main convection exiting MO counties and into southwestern
IL counties. Will see lingering showers and storms today, along and
south of frontal boundary. So kept slight chance pops along and
south of Interstate 70. Another issue later today, will be a
secondary frontal boundary sliding southeast across region this
afternoon through tonight with isolated showers and storms possible.
This boundary will be the main front that will bring cooler, drier
air, so will still be dealing with excessive heat today for areas
along and south of Interstate 70, so no changes to ongoing heat
headlines. By tonight, dewpts to finally dip down into the 60s with
low temps in the mid 60s to low 70s.

Byrd

.LONG TERM...  (Monday through Saturday)
Issued at 407 AM CDT Sun Jul 23 2017

The second cold front is expected to already be exiting our region
to the south on Monday morning as an area of high pressure edges us
to the northeast for both Monday and Tuesday.  This should result in
Monday being close to seasonal averages with Tuesday just slightly
above average:  an improvement nonetheless on what we had just
experienced with extreme heat the past week.

The upper RIDGE still looks on schedule to return to our region late
Tuesday and continue into Wednesday, with the extreme heat
holding off however until the surface setup becomes more favorable.
This is expected to happen on Wednesday with passage of a warm
front thru our region Tuesday night and southerly flow taking
hold.  Preferred max temps along the lines of EC MOS, which yields
values near 100 for STL metro and mid 90s for most other areas.
Combined with the humidity, heat index values should peak in the 105
to 110 range for many areas.

Fortunately, it appears this latest heat event will be short-lived,
with mid level flow becoming NW already by Thursday in response to a
retrogression of the upper RIDGE westward, and if anything, becomes
more amplified with time giving us a more northerly flow aloft
heading into the upcoming weekend.  This will have the effect of
swinging the door wide open for any cold fronts that want to drop
down and one indeed will waste no time dropping thru our region on
Thursday.  This looks to be our best, most widespread, pcpn event
for this period and have high chance and likely PoPs to cover and
these will go even higher as confidence on timing increases.

Depending on the precise timing of the cold front Thursday and its
associated pcpn, may see in a few areas one more day of high heat
and humidity.

Heading into next weekend, it looks to be a nice setup for some
below average temps and dry wx with nearly northerly flow aloft and
northeast surface winds.  A rare treat if it is realized.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1142 PM CDT Sat Jul 22 2017

Complex of thunderstorms over west central Missouri will move east
and affect KCOU and the St. Louis area terminals between 06-10Z.
These storms will produce MVFR or possible IFR ceilings and
visibilities and gusty winds. Have included tempo groups to
include these conditions. A cold front will move south of the area
by 12Z. Expect dry and VFR conditions on Sunday.

SPECIFICS FOR KSTL:

Scattered thunderstorms continue near the terminal at this hour. A
complex of thunderstorms over west central Missouri is expected to
affect the terminal between 08-10Z. These storms will produce
MVFR or possible IFR ceilings and visibilities and gusty winds. A
cold front will move south of the area on Sunday bringing dry and
VFR conditions.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 8 PM CDT this evening for Bond IL-
     Calhoun IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe
     IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 23, 4:05 AM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 AM CDT Sun Jul 23 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
405 AM CDT Sun Jul 23 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

A major heat wave is ongoing and an Excessive Heat Warning
remains in effect for areas near and south of Interstate 70
through early this evening. Please see this product for
additional information.

Isolated strong to severe thunderstorms are possible this
afternoon and evening for areas north and east of Saint Louis.
Gusty winds and hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous heat index values between 105 and 110 degrees are
expected to return to much of the area on Wednesday afternoon and
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
areas north and east of Saint Louis.

TES

In the hours before

Local storm report, Jul 23, 3:55 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     BRIGHTON                39.04N  90.14W
07/23/2017                   MACOUPIN           IL   EMERGENCY MNGR

            TREE LIMBS DOWN.

&&

EVENT NUMBER LSX1700543

BYRD
Local storm report, Jul 23, 3:57 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     5 SSE HAWK POINT        38.90N  91.10W
07/23/2017                   LINCOLN            MO   TRAINED SPOTTER

            TREE DOWN. POSSIBLE ROOF DAMAGE.

&&

EVENT NUMBER LSX1700544

BRITT
Local storm report, Jul 23, 4:02 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND GST     GODFREY                 38.97N  90.19W
07/23/2017  E72 MPH          MADISON            IL   TRAINED SPOTTER

            SIX INCH TREE LIMB BLOWN DOWN.

&&

EVENT NUMBER LSX1700545

BYRD
Local storm report, Jul 23, 4:03 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     TSTM WND GST     SCOTT AFB               38.55N  89.85W
07/23/2017  M61 MPH          ST. CLAIR          IL   AWOS

&&

EVENT NUMBER LSX1700546

BRITT
Local storm report, Jul 23, 4:10 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     TSTM WND DMG     ST. JACOB               38.72N  89.77W
07/23/2017                   MADISON            IL   TRAINED SPOTTER

            LARGE TREE LIMB BLOWN DOWN.

&&

EVENT NUMBER LSX1700547

BYRD
Local storm report, Jul 23, 4:23 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     CARLYLE                 38.62N  89.37W
07/23/2017                   CLINTON            IL   TRAINED SPOTTER

            TREE DOWN

&&

EVENT NUMBER LSX1700548

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:33 PM CDTSpecial Weather StatementLSXSaint Clair42 min
Jul 22, 11:11 PM CDTSpecial Weather StatementLSXMadison49 min
Jul 22, 11:34 PM CDTSpecial Weather StatementLSXSaint Clair41 min
Jul 23, 2:17 AM CDTSevere Thunderstorm WarningLSXPike43 min
Jul 23, 2:48 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Madison, Pike42 min
Jul 23, 3:14 AM CDTSevere Thunderstorm WarningLSXMadison46 min
Jul 23, 3:19 AM CDTSevere Thunderstorm WarningLSXSaint Clair41 min
Jul 23, 3:25 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin, Montgomery50 min
Jul 23, 3:48 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair, Washington42 min
Jul 23, 4:08 AM CDTSevere Thunderstorm WarningLSXFayette, Macoupin, Montgomery67 min
Jul 23, 4:30 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin30 min
Jul 23, 5:01 PM CDTSpecial Weather StatementLSXMacoupin44 min
Jul 23, 5:14 PM CDTSpecial Weather StatementLSXPike46 min
Jul 23, 6:52 PM CDTSpecial Weather StatementLSXJersey53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.